Antidepressants can be a life-changing option for many people with depression. According to the Centers for Disease Control and Prevention (CDC), as many as 18.2 percent of American adults reported taking antidepressant medication from 2015 to 2018 — meaning that taking antidepressants is a normal part of many people's lives.
While these medications can ease depression and anxiety symptoms, they also may come with side effects. In particular, SSRIs — or selective serotonin reuptake inhibitors — like Prozac, Zoloft and Lexapro are known for causing unwanted sexual side effects including reduced libido, difficulty with arousal, difficulty accessing orgasm or erectile dysfunction, per the Mayo Clinic.
Video of the Day
It's important to note that not everyone will experience all of — or even any — of these side effects. The severity also varies from person to person, says Josh Lichtman, DO, a board-certified psychiatrist and medical director at Neuro Wellness Spa.
"SSRIs commonly cause an 'I don't care' attitude," says Neil Nedley, MD, an internal medicine doctor and the founder and medical director of the Nedley Depression and Anxiety Recovery Programs. "For example, people who are experiencing crying spells prefer SSRIs because they don't care enough to cry anymore. However, it also prevents the nice highs and can cause apathy, which negatively impacts libido."
Sex, though — and the ability to experience pleasure either alone or with others — has a big effect on mental wellbeing and is connected to self-esteem, stress management, depression, anxiety and sleep quality.
Even when you're taking SSRIs, there are tangible steps you can take to improve your sex life while properly managing depression or anxiety symptoms. Here's how:
1. Take a 'Wait-and-See' Approach
In some cases, sexual side effects may improve on their own with time, as the body adjusts to the medication, according to Harvard Health Publishing.
If you've just started taking an SSRI and it's working well to ease your depression, it's worth waiting a few weeks to see if the side effects let up.
2. Talk to Your Doctor About Adjusting Your Dosage
If taking an SSRI is helping with depression or other mental health conditions, but you are experiencing sexual side effects, consider speaking with your doctor about your dosage. Dr. Lichtman says reducing the dosage of an SSRI can help with sexual issues, while still providing therapeutic benefits for your mental health.
However, you should never adjust the dose of your medication by yourself or stop taking your medication without speaking with your doctor first. They can help you come up with a plan for how to wean down your dosage in a safe, manageable way.
3. Consider the Timing of Your Medication
Another option is to work with your doctor to see if the timing of your medication can make a difference in your side effects.
For example, if you usually take your medication in the morning, you may experience fewer side effects if you take your meds at night instead, says Dr. Lichtman.
Along the same lines, you might consider scheduling your sexual activity for a time when your side effects are least bothersome, notes Harvard Health Publishing.
4. Ask About Other Medications
For some people, adding a medication can help manage sexual side effects. Bupropion — often known as Wellbutrin — can be an effective treatment for these side effects because it improves dopamine activity, says Dr. Nedley.
Bupropion is an FDA-approved medication used to treat depression, and both Dr. Nedley and Dr. Lichtman say it can help with sexual side effects. In some cases, patients are completely switched from their SSRI onto Wellbutrin, as it's known to cause a lesser degree — or sometimes no noticeable effect — on libido or arousal, according to April 2022 research in Dialogues in Clinical Neuroscience.
Additionally, Dr. Nedley says some people may want to consider medications like Cialis or Viagra that help with erectile dysfunction.
As always, any changes to medication dosage or type should only be made under the guidance of your doctor.
5. Take Care of Yourself
While it can be difficult to do, practicing self-compassion can take the pressure off and allow you to enjoy sex more fully. Remember, sex is about pleasure, intimacy and connection — not about how "perfectly" your body performs.
By committing to self-care habits like regular exercise, sleeping well and managing stress, you can feel better about yourself and help improve sexual side effects, says Dr. Lichtman.
6. Be Honest With Your Partner(s)
Dr. Lichtman encourages people to communicate openly with their partner(s) about the sexual side effects of their medication, which can "help reduce anxiety and increase intimacy in your relationship," he says.
Allow your partner to support and reassure you, and discuss how you can engage in physical intimacy, like cuddling, kissing or massaging (rather than sex) to reduce any pressure or anxiety.
7. Consider Therapy
Finally, if you are still struggling with managing both your mental health and your medication's sexual side effects, consider seeking the help of a therapist, either as an individual or with your partner.
Therapy can help with communication, intimacy and shame in a relationship, says Dr. Lichtman.
When to See a Doctor
If you are experiencing sexual side effects, you should speak to your doctor right away, says Dr. Lichtman.
"It's important to discuss any concerns about sexual side effects to ensure that a person's mental health needs are being addressed while minimizing the impact of side effects on their quality of life," he says.
While it can be difficult or embarrassing to discuss these topics with your doctor, there's no reason to suffer silently. Doctors have these types of conversations with patients all the time, so don't worry you're being judged or that your doctor will be caught off guard by your questions. Together, you can find a solution that supports your whole health.
- Centers for Disease Control and Prevention: "Antidepressant Use Among Adults: United States, 2015-2018"
- Mayo Clinic: "Selective serotonin reuptake inhibitors (SSRIs)"
- Dialogues in Clinical Neuroscience: "Toward achieving optimal response: understanding and managing antidepressant side effects"
- Harvard Health Publishing: "When an SSRI medication impacts your sex life"
Was this article helpful?
150 Characters Max
Thank you for sharing!
Thank you for your feedback!
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.